Colorado, 2004

Tornadoes and Hail in Colorado, August 10, 2004

August 10, 2004 · NWS PUB · 20 events in 8 counties and zones

13 hail, 5 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 10, 12:22 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 10, 12:22 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
122 PM MDT TUE AUG 10 2004

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

...SEVERE THUNDERSTORMS AND HEAVY RAINFALL REMAIN MAIN CONCERNS FOR
THIS AFTERNOON AND EVENING...

SEVERE STORMS ALREADY DEVELOPING ALONG INTERSTATE 25 CORRIDOR...AND
MOVING EAST SOUTHEASTWARD ONTO THE PLAINS. LIKELY PLACES FOR STORM
INITIATION INCLUDE THE PALMER DIVIDE AND ALONG PIKES PEAK AREA. HIGH
PRESSURE MOVING SOUTHWARD WILL INCREASE EASTERLY SURFACE WINDS
ACROSS THE PLAINS AND THEREFORE SHEAR BY MID TO LATE AFTERNOON
HOURS...WITH 0-6KM SHEAR BY 21Z 40-50KTS. GOOD LOW LEVEL MOISTURE IN
PLACE WITH RESULTING CAPES 2-3K J/KG BY THIS TIME. EXPECT CAP TO
ERODE BY THEN...AND SECONDARY SHORTWAVE TO MOVE OVER THE AREA TO
SUPPORT CONVECTION. STRONGEST WINDS WITH FROPA MOVE INTO THE AREA 3-
6Z. STILL EXPECTING LARGE HAIL DAMAGING WINDS AND ISOLATED TORNADOES
AS MAIN THREATS. STORMS HAVE BEEN GENEROUS RAINFALL PRODUCERS WITH
PWS AROUND AN INCH ACROSS THE PLAINS...AND WILL KEEP FFA IN PLACE.
STORMS SHOULD PUSH SOUTHEAST IN NW STEERING FLOW AND MOVE OUT OF THE
FORECAST AREA BY EARLY MORNING...LEAVING LOW CLOUDS AND FOG IN ITS
WAKE.

WED LOOKS COOL AND CLOUDY...HOWEVER SOME INSTABILITY AND GOOD SHEAR
MAY PRODUCE ISOLATED ELEVATED SEVERE STORMS RIGHT ALONG THE MOUNTAINS
LATER IN THE DAY. DONT THINK THEY WILL PROGRESS FAR EAST WITH
COOLER MORE STABLE AIR IN PLACE...DECREASED FAR EAST PLAINS TO ISOLD.
BUFKIT SOUNDINGS GIVING CAPES AROUND 1000 J/KG OR LESS...BUT SHEAR
MAY BE ENOUGH TO KEEP AN ISOLATED STORM GOING. MAY ALSO GET SOME
LIGHT RAIN / DZ OUT OF CLOUDS EARLY. KC

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

THE WEA PATTERN WL REMAIN MUCH THE SAME THRU SAT WITH THE UPR RIDGE
TO THE WEST AND NW FLOW ALOFT OVR THE FORECAST AREA.  THE NW FLOW WL
CONTINUE TO ALLOW OCCASIONAL WEA DISTURBANCE TO MOVE ACRS THE
AREA.  THERE WL STILL BE ENOUGH MSTR ACRS THE AREA FOR GENERALLY
ISOLD SHOWERS/TSTMS ACRS THE WRN AREAS...AND ISOLD TO SCT OVR ERN
AREAS.

THE GFS FOR SUN SHOWS AN UPR TROF ENTERING WRN CO LATE IN THE DAY AND
THEN MOVE ACRS THE STATE THRU MON.  THE UKMO AND ECMWF DO NOT SHOW
THE SAME THING...THEY BOTH SHOW THE UPR RIDGE OVR ERN UT.  HARD TO
SAY WHICH MAY BE CORRECT.  THERE IS A STRONG UPR LOW FORECAST TO BE
OFF THE B.C./PAC NW COAST WITH THE TROF EXTENDING SOUTHWARD...AND A
PIECE OF ENERGY COULD BREAK OFF THAT TROF AND MOVE ACRS THE AREA.
FOR NOW WL JUST LEAVE THE FORECAST FOR SUN THRU TUE AS IT IS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...ZONES 83>89 AND 93>99...FLASH
FLOOD WATCH ALONG I-25 AND SERN CO PLAINS THROUGH THE EVENING.

&&
Hazardous weather outlook, Aug 10, 10:37 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT TUE AUG 10 2004

COZ058>089-093>099-111600-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1137 AM MDT TUE AUG 10 2004

...HIGH THREAT FOR SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN COLORADO
THIS AFTERNOON AND EVENING...
...A FLASH FLOOD WATCH IS IN EFFECT ACROSS SOUTHEASTERN COLORADO THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
COLORADO LATER TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BUILD
OVER THE EASTERN MOUNTAINS AND ADJACENT PLAINS EARLY THIS
AFTERNOON...AND BECOME MORE NUMEROUS AS THEY MOVE INTO EXTREME
SOUTHEASTERN COLORADO LATE THIS AFTERNOON AND EVENING. THE ATMOSPHERE
WILL BECOME STRONGLY UNSTABLE WITH SUFFICIENT WIND SHEAR TO SUPPORT
SEVERAL SEVERE THUNDERSTORMS...ALONG AND EAST OF INTERSTATE 25 LATER
THIS AFTERNOON AND EVENING.  THE MAIN THREATS FROM ANY SEVERE
THUNDERSTORM WILL BE QUARTER SIZE HAIL OR LARGER AND WIND GUSTS
AROUND 60 MPH. THERE IS ALSO THE POTENTIAL FOR 1 OR 2 TORNADOES
ACROSS SOUTHEAST COLORADO. ANOTHER THUNDERSTORM HAZARD WILL BE HEAVY
RAIN...WITH POTENTIAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. A FEW
COMMUNITIES IN THE SEVERE THUNDERSTORM AND HEAVY RAIN THREAT AREA ARE
COLORADO SPRINGS...PUEBLO...WALSENBURG...TRINIDAD...LA JUNTA...
LAMAR...AND SPRINGFIELD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING
ACROSS SOUTHEAST COLORADO...SOME MAY BE SEVERE ON THURSDAY...FRIDAY
AND SATURDAY...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE GREATEST
THREAT WILL ONCE AGAIN BE ALONG THE I-25 CORRIDOR FROM MONUMENT TO
TRINIDAD IN THE LATE AFTERNOON TO EARLY EVENING...AND THEN
SPREADING EAST INTO EXTREME SOUTHEAST COLORADO. LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS BETWEEN
1 PM AND 9 PM.

The radar

The Pueblo radar (KPUX), 98 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Kiowa

When
August 10, 4:47 PM MST to 4:52 PM MST
Where
Kiowa County, 6 mi NW of Towner
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -103.150

Thunderstorm Wind, El Paso

When
August 10, 6:00 PM MST
Where
El Paso County, 7 mi ENE of Monument
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.917, -103.617

Hail, El Paso

When
August 10, 6:05 PM MST to 6:15 PM MST
Where
El Paso County, 6 mi ENE of Monument
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -104.917

Hail, El Paso

When
August 10, 6:17 PM MST to 6:22 PM MST
Where
El Paso County, Black Forest
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -102.550

Hail, El Paso

When
August 10, 6:29 PM MST to 6:34 PM MST
Where
El Paso County, 7 mi NE of Colorado Spgs
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -102.617

Hail, El Paso

When
August 10, 6:30 PM MST to 6:35 PM MST
Where
El Paso County, Falcon
Measured
3 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -102.067

Hail, El Paso

When
August 10, 6:30 PM MST to 6:35 PM MST
Where
El Paso County, 10 mi SE of Falcon
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -102.167

Hail, El Paso

When
August 10, 6:30 PM MST to 6:35 PM MST
Where
El Paso County, 6 mi S of Ellicott
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -102.867

Tornado, Pueblo

When
August 10, 6:45 PM MST to 6:53 PM MST
Where
Pueblo County, 7 mi E of Boone
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
38.750, -104.383

A nearly stationary tornado caused no known damage.

Hail, El Paso

When
August 10, 6:49 PM MST to 6:54 PM MST
Where
El Paso County, 5 mi E of Ft Carson
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -102.167

Hail, Pueblo

When
August 10, 6:49 PM MST to 6:54 PM MST
Where
Pueblo County, Pueblo West
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -104.767

Hail, Crowley

When
August 10, 7:48 PM MST to 7:53 PM MST
Where
Crowley County, 10 mi N of Olney Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -104.783

Hail, Kiowa

When
August 10, 8:00 PM MST to 8:05 PM MST
Where
Kiowa County, 5 mi W of Eads
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -104.700

Hail, Bent

When
August 10, 8:10 PM MST to 8:15 PM MST
Where
Bent County, 5 mi NE of Las Animas
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -104.717

Thunderstorm Wind, Otero

When
August 10, 8:25 PM MST
Where
Otero County, 5 mi SW of La Junta
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.933, -104.617

Hail, Pueblo

When
August 10, 8:58 PM MST to 9:03 PM MST
Where
Pueblo County, 10 mi NNE of Beulah
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.483

Thunderstorm Wind, Prowers

When
August 10, 9:05 PM MST
Where
Prowers County, 5 mi SE of Lamar
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.250, -104.117

Thunderstorm Wind, Baca

When
August 10, 9:25 PM MST
Where
Baca County, Springfield
Measured
62 kt (71 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.733, -104.683

Tornado, Baca

When
August 10, 9:38 PM MST to 9:41 PM MST
Where
Baca County, 12 mi E of Walsh
Rating
F0
Path length
0.4 mi
Path width
40 yd
Reported by
TRAINED SPOTTER
Coordinates
38.333, -104.750

A short lived tornado caused no known damage.

Thunderstorm Wind, Baca

When
August 10, 9:42 PM MST
Where
Baca County, 13 mi E of Two Buttes
Measured
69 kt (79 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.317, -103.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419294, 5419295, 5419296, 5419297, 5419298, 5419299, 5419300, 5419390, 5419301, 5419302, 5419303, 5419304, 5419305, 5419383, 5419384, 5419385, 5419386, 5419387, 5419388, 5419389.